Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 14, 2008, 12:23 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 12:23 PM PDT (19:23 UTC)
- Expired
- Jul 14, 2008, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KHNX 141929
FFWHNX
CAC029-142230-
/O.NEW.KHNX.FF.W.0009.080714T1923Z-080714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1223 PM PDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 330 PM PDT
* AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR JAWBONE CANYON...OR 36
MILES SOUTHWEST OF RIDGECREST...DRIFTING SLOW TO THE SOUTH.
* RAINFALL FROM THIS STORM OF 1 TO 2 INCHES IS LIKELY THROUGH 2 PM.
THIS STORM WILL CAUSE FLASH FLOODING OF THE KELSO AND COTTONWOOD
CREEK AREAS...POSSIBLY AFFECTING CALIFORNIA HIGHWAY 14 BETWEEN
MOJAVE...JAWBONE AND INDIAN WELLS.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HANFORD CA.
LAT...LON 3534 11795 3521 11792 3519 11807 3524 11829
3549 11831 3549 11817
$$
JMB1 follow-up statement
000
WGUS76 KHNX 142021
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
112 PM PDT MON JUL 14 2008
CAC029-142230-
/O.CON.KHNX.FF.W.0009.000000T0000Z-080714T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
112 PM PDT MON JUL 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR EAST
CENTRAL KERN COUNTY...
AT 106 PM PDT...A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN
WERE INDICATED BY DOPPLER RADAR. THESE STORMS WERE LOCATED NEAR
JAWBONE CANYON...PIUTES...TEHACHAPI...AND MOJAVE...AND WILL
CONTINUE TO DRIFT SLOWLY SOUTH THROUGH 300 PM PDT.
MUD AND DEBRIS FLOWS WILL BE LIKELY IN ANY FLASH FLOODING THAT
OCCURS. SEEK SHELTER NOW IF YOU ARE NEAR THE PATH OF FLOWING WATER.
OTHER LOCATIONS LIKELY TO BE IMPACTED INCLUDE KELSO
VALLEY...COTTONWOOD CREEK...CALIENTE CREEK...WHITEROCK CREEK...AND
HIGHWAYS 58 AND 14 AROUND TEHACHAPI...MOJAVE AND JAWBONE CANYON.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT UNDERESTIMATE THE POWER
OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN
QUICKLY CARRY AWAY YOUR VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3519 11809 3521 11812 3521 11815 3524 11828
3525 11829 3549 11831 3549 11817 3539 11803
3531 11796 3520 11795
$$
JMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 11:50 AM PDT, 33 minutes earlier.
Area forecast discussion, Jul 14, 11:50 AM PDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1150 AM PDT MON JUL 14 2008 .UPDATE...CONVECTION DEVELOPING RAPIDLY OVER THE KERN AND TULARE COUNTY MOUNTAINS. WITH THE RAPID DEVELOPMENT...THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY IN AREAS THAT EXPERIENCED FLOODING OVER THE WEEKEND. HAVE ISSUED A FLASH FLOOD WATCH FOR THE KERN AND TULARE MOUNTAINS AND THE KERN DESERTS UNTIL 06Z TUESDAY. && .PREVIOUS UPDATE...RELATIVELY HIGH /MID 50S TO LOWER 60S/ DEWPOINTS KEPT LOW TEMPERATURES ACROSS THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY THIS MORNING IN THE LOWER TO MID 70S. THE FORECAST PROBLEM FOR TODAY IS THE POTENTIAL FOR LOCALLY HEAVY RAIN ASSOCIATED WITH ANY MOUNTAIN OR DESERT CONVECTION THIS AFTERNOON AND EVENING. THIS MORNING/S 12Z VANDENBERG AFB SOUNDING HAD 1.58 INCH PRECIPITABLE WATER AND A NORTHEAST STEERING FLOW. TO THE EAST... DESERT ROCK HAD 1.10 INCH PRECIPITABLE WATER AND A SOUTHEAST STEERING FLOW...WHILE OVER THE KERN COUNTY DESERT...AT 13Z EDWARDS AFB HAD 1.31 INCH PRECIPITABLE WATER AND LIGHT WINDS ALOFT THROUGH 15000 FEET. THE WINDS ALOFT ARE CONSISTENT WITH THE EMBEDDED UPPER-LEVEL LOW THAT TRACKED ACROSS SOUTHERN CALIFORNIA OVERNIGHT. THE NAM-12 CONVECTIVE PARAMETERS FOR 21Z THIS AFTERNOON ARE A SURFACE COMPUTED CAPES FROM 800 JOULES/KG OVER THE PIUTES AND THE GRAPEVINE TO 1200+ JOULES/KG FROM KINGS CANYON NORTH TO YOSEMITE. SURFACE COMPUTED LIFTED INDEXES RANGE FROM -3 OVER THE PIUTES TO -5 NORTH OF KINGS CANYON. 850-MB THETA-E VALUES ARE 344 K OVER THE PIUTES RISING TO 356 K NORTH OF KINGS CANYON. AT 500 MB...A +26 VORTICITY MAXIMUM IS FORECAST TO TRACK OVER TEHACHAPI...WHILE A +23 MAXIMUM CROSSES NORTHEASTERN FRESNO COUNTY. DESPITE THESE WIDESPREAD FAVORABLE DYNAMICS...THE NAM-12 CONFINES THE HIGHEST MID-LEVEL MOISTURE /75+ PERCENT 850-700-MB RELATIVE HUMIDITY/ TO A NARROW BAND ALONG THE CREST IN FRESNO AND TULARE COUNTIES AND OVER YOSEMITE. THIS LIKELY WILL BE THE FOCUS WHERE CONVECTION INITIATES...AND THE QUESTION BECOMES WHETHER STORMS THAT FORM OVER TULARE COUNTY WILL HOLD TOGETHER AS THEY DRIFT INTO THE SLIGHTLY MORE STABLE AIRMASS OVER THE LAKE ISABELLA/PIUTES AREA. THIS MORNING/S LOW-LEVEL SOUNDING FOR FRESNO SHOWS LITTLE CHANGE IN THE AIRMASS ABOVE 3000 FEET...SO EXPECT TEMPERATURES IN THE CENTRAL AN SOUTHERN SAN JOAQUIN VALLEY TO BE SIMILAR TO SUNDAY. NO CHANGE TO THE FORECAST AT THIS TIME...PENDING DEVELOPMENT OF CONVECTION. && .PREVIOUS DISCUSSION...INVERTED TROUGH REMAINS NEARLY STATIONARY OVER THE DESERT SW. CONVECTION WAS ACTIVE AGAIN YESTERDAY... HOWEVER THE MODELS ARE INDICATING LESS INSTABILITY AND NOT AS AS ACTIVE ACROSS THE KERN CO DESERT AND MOUNTAIN AREA TODAY. WOULD NOT RULE OUT AN ISOLATED HEAVY THUNDERSTORM...BUT DON/T THINK WE WILL SEE AS MUCH CONVECTION TODAY AS YESTERDAY. THE MODELS ARE MOVING THE CONVERGENCE BOUNDARY FURTHER TO THE NORTH TODAY AND HAVE INCREASED POPS ACROSS THE FRESNO AND TULARE COUNTY PORTION OF THE SIERRA RANGE. WOULD NOT RULE OUT AN ISOLATED STORM ACROSS THE CREST AFTER WEDNESDAY AND CONTINUE THROUGH FRIDAY. TEMPERATURES WILL REMAIN JUST ABOVE CLIMO AND REMAIN NEAR OR JUST BELOW 100 IN THE VALLEY. THE EXTENDED GUIDANCE FROM THE GFS MODEL IS DOING SOME VERY STRANGE THINGS WITH THE PATTERN FOR THE WEEKEND. THE GFS REMAINS TO BE THE OUTLIER AND WILL GO WITH PERSISTENCE FOR NOW. NO MAJOR CHANGES EXPECTED IN THE CURRENT FORECAST. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH 18Z TUESDAY ACROSS THE CENTRAL CA INTERIOR. OVER THE MOUNTAINS AND DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCAL IFR CONDITIONS FROM 19Z THRU 04Z THIS EVENING. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR THE TULARE COUNTY MOUNTAINS AND THE KERN COUNTY MOUNTAINS AND DESERTS /CAZ095- 097>099/. && PUBLIC...SANGER AVN/FW...MOLINA PREVIOUS DISCUSSION...JDB WEATHER.GOV/HANFORD
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:09 PM PDT | Wind Advisory | HNX | 111 min | |
| Jul 13, 6:41 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| Jul 14, 11:32 AM PDT | Flash Flood Watch | HNX | 10 hr | |
| Jul 14, 1:09 PM PDT | Areal Flood Advisory | HNX | Fresno | 6 hr |
| Jul 14, 1:59 PM PDT | Flash Flood Warning | HNX | Kern, Tulare | 7 hr |
| Jul 14, 3:36 PM PDT | Areal Flood Advisory | HNX | Madera, Mariposa, Tuolumne | 4 hr |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.